Texas, 2007

Flash Flood and Hail in Texas, March 11, 2007

March 11, 2007 · NWS MAF · 3 events in 2 counties and zones

First tornado watch/severe weather event for the season. An upper level storm system approaching west Texas and southeastern New Mexico set off severe thunderstorms across the area on March 11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

First tornado watch/severe weather event for the season. An upper level storm system approaching west Texas and southeastern New Mexico set off severe thunderstorms across the area on March 11. Copious amounts of mid and low level moisture contributed to high rainfall totals and instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 11, 1:42 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 11, 1:42 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT SUN MAR 11 2007

.SHORT TERM...
LOOKING AT MORE SEVERE WEATHER TONIGHT.  WIDESPREAD THUNDERSTORMS
CONTINUE ACROSS NORTHERN PART OF AREA... BUT BEST HEATING DOWN SOUTH.
CURRENTLY HAVE TORNADO WATCH IN EFFECT FOR LOWER TRANS PECOS... BIG
BEND... AND SOUTHERN PERMIAN BASIN THROUGH 900 PM CDT.  SURFACE
FRONT AND STORM OUTFLOW HAVE MERGED TOGETHER... BUT NORTHERLY WINDS
HAVE PUSHED SOUTH OF THE PECOS RIVER.

.LONG TERM...
THE INFLUENCE OF THE SOUTHERN STREAM LOW WILL CONTINUE THROUGH
TUESDAY. FAVORED THE SLOWER ETA MODEL WITH SYSTEM VIRTUALLY
CUTOFF FROM THE FASTER FLOW ACROSS THE NORTHERN TIER OF STATES.
THIS SHOULD CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH TUESDAY WITH BEST CHANCES ACROSS NORTHERN AND WESTERN
SECTIONS CLOSEST TO THE TRACK. WITH THIS SLOWER TRACK THE AIR ABOVE
7000 FEET IN THE GUADALUPE MOUNTAINS MAY BE COLD ENOUGH FOR A MIXTURE
OF RAIN AND SNOW ON MONDAY. WENT WITH THE COOLEST FWC MOS GUIDANCE
FOR HIGH TEMPERATURES THROUGH TUESDAY WITH THE COLD CORE SYSTEM
NEARBY WITH ABUNDANT CLOUD COVER ANTICIPATED.

AFTER TUESDAY NIGHT THE NORTHERN STREAM SHOULD AMPLIFY ENOUGH TO
KICK THE SOUTHERN STREAM SYSTEM EASTWARD WITH DECREASING CLOUDS AND
ABOVE NORMAL TEMPERATURES BY WEDNESDAY. AS THE NORTHERN STREAM
AMPLIFIES IT WILL SEND A COLD FRONT INTO THE AREA THURSDAY...WITH
COOLER TEMPERATURES BEHIND THE FRONT FRIDAY AND NEXT SATURDAY.
NOT OVERLY IMPRESSED WITH PRECIPITATION CHANCES BEHIND THIS FRONT
WITH MORE STABLE AIR FRIDAY AND SATURDAY AND BUILDING UPPER RIDGE
WITH SOME MID LEVEL WARM ADVECTION. HAVE OPTED FOR DRY CONDITIONS
AT THIS TIME FOR FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              46  61  49  69  /  80  40  40  40
CARLSBAD NM                45  60  45  66  /  60  50  50  40
DRYDEN TX                  56  67  52  68  /  60  20  20  40
FORT STOCKTON TX           49  65  49  67  /  60  20  30  40
GUADALUPE PASS TX          40  52  43  55  /  40  40  40  40
HOBBS NM                   46  59  44  67  /  70  50  50  40
MARFA TX                   41  61  40  63  /  30  30  30  40
MIDLAND INTL AIRPORT TX    47  61  45  65  /  70  40  40  40
ODESSA TX                  48  61  46  65  /  70  40  40  40
WINK TX                    50  66  47  70  /  60  40  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/12
Hazardous weather outlook, Mar 11, 1:18 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT SUN MAR 11 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
218 PM CDT SUN MAR 11 2007 /118 PM MDT SUN MAR 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THE REST OF THE AFTERNOON AND TONIGHT
ACROSS SOUTHEASTERN NEW MEXICO... THE TRANS PECOS... AND THE
BIG BEND REGION... WITH LOWER CHANCES ACROSS THE REMAINDER OF THE
REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...
DAMAGING WIND... AND A FEW TORNADOES POSSIBLE. A TORNADO WATCH IS
IN EFFECT THE REST OF THE AFTERNOON AND TONIGHT UNTIL 900 PM CDT
FOR THE LOWER TRANS PECOS... BIG BEND... AND SOUTHERN PERMIAN
BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY REQUESTED ACROSS THE LOWER TRANS
PECOS... BIG BEND... AND SOUTHERN PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 11, 11:59 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 PM CDT SUN MAR 11 2007

NMZ034-111900-
SOUTHERN LEA COUNTY-
1159 AM MDT SUN MAR 11 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF JAL AT 1159 AM
MDT...MOVING NORTHEAST AT 25 MPH.  THIS STORM MAY QUICKLY BECOME
SEVERE.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 72 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Glasscock

When
March 11, 3:10 PM CST
Where
Glasscock County, St Lawrence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.670, -101.500

Flash Flood, Glasscock

When
March 11, 3:10 PM CST to 5:00 PM CST
Where
Glasscock County, 1 mi N of Garden City to Lees
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.884, -101.500

The Glasscock County Sheriff's Office closed Farm to Market Road 33 north of Garden City to the Glasscock/Howard County border because flash flooding made the road impassable.

Thunderstorm Wind, Pecos

When
March 11, 4:15 PM CST
Where
Pecos County, 8 mi E of Bakersfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.880, -102.145

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15240, 15241, 15239.